Ohio, 2016Flash Flood and Flood in Ohio, October 19, 2016
October 19, 2016 · NWS ILN · 3 events in 2 counties and zones
Severe thunderstorms developed along a slow moving frontal boundary and ahead of an upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed along a slow moving frontal boundary and ahead of an upper level disturbance.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 19, 6:49 PM EST, 16 minutes earlier.
Area forecast discussion, Oct 19, 6:49 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
749 PM EDT Wed Oct 19 2016
.SYNOPSIS...
Occasional showers and thunderstorms will be possible tonight as
a boundary lifts slowly north across the Ohio Valley. This
boundary will push back through the area Thursday into Thursday
night, resulting in a continued chance for showers and
thunderstorms. A drier but much cooler airmass will settle into
the area for the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The frontal boundary has stalled out along/just north of the Ohio
River this afternoon. Showers and thunderstorms have increased in
coverage across southern Illinois and southern Indiana along/ahead
of the next wave moving up along the front. This wave will
continue to work its way east along the boundary with showers and
thunderstorms spreading in from the west through late afternoon
and into early evening. Best instability will remain along and
south of the boundary through early this evening. However, there
is a narrow corridor along and just north of the boundary where
better shear values will overlap with at least some instabilities. This
could lead to a narrow window of a marginal severe threat this
afternoon into early this evening, particularly across parts of
southeast Indiana and southwest Ohio. The other concern will be
locally heavy rainfall as PWs push up to around 1.75 inches
through early evening. If we end up with some training
thunderstorms, flooding may become a concern. However, since we
have been so dry the past few weeks, have opted to handle with
just a mention in the HWO and some heavy rain wording in the
forecast across parts of our western areas into this evening.
The boundary will then lift gradually north through the overnight
hours as additional waves ride up along the boundary. This will
allow for widespread pcpn to continue through tonight, especially
across northwest portions of our fa. Surface based instabilities
will drop off overnight, but with the models hanging on to at
least some weak elevated instabilities, will go ahead and include
at least a slight chance of some embedded thunderstorms through
the night.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
An upper level trough will pivot east across the region Thursday
into Friday. This will help push the cold front east through our
area Thursday into Thursday night. With additional waves moving up
along the front, widespread pcpn will continue through the day on
Thursday, before beginning to taper off from west to east
Thursday night. Some better instabilities will once again be
pulled up into our area ahead of the front, primarily along and
southeast of the I-71 corridor.
As the better shear sags southeast with the front through the
day, we may once again end up with a narrow corridor of overlap
between the better instability and increasing shear values. This
could result in a marginal severe threat across about the
southeast half of our area through Thursday afternoon. Temperatures
will likely end up being somewhat non diurnal, especially across
our northwest as we start to get into some better low level CAA
behind the front.
Low level CAA will continue through the day Friday with 850 mb
temperatures dropping down to below zero degrees celsius through
the afternoon. This will result well below normal temperatures
with highs on Friday only in the low to mid 50s expected.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
On Saturday an upper level low will be pulling east of the area with
the upper level trough axis also just east of the region. 850 mb
temperatures will continue to remain rather cold for this time of
year (1 to 2 SD below normal via the NAEFS and GEFS) with both the
GFS and ECMWF showing values just below zero. During the day
Saturday low level thicknesses and temperatures will slowly start to
warm but will remain low enough to keep high temperatures below
normal for this time of year. On the back side of the upper level
low the CMC/ GFS/ ECMWF are hinting at some possible wrap around
weak showers forming Saturday so have kept low chance PoPs in the
forecast. Any showers that do form will be weak though and with
PWATs around 0.35" coverage should be low.
Monday another shortwave will dive south and rotate around the upper
level low over Quebec with a weak surface cold front pushing through
the area Monday morning. The ECMWF is more progressive with the
shortwave and surface cold front while the CMC and GFS is about 6 -
12 hours slower. Either way the better upper level forcing (PVA) all
slides east of the area with PWATs remaining around or below 0.75".
Due to the mentioned above have kept the area dry Monday into
Tuesday. As of now the cold front also looks rather weak across our
area. The upper level trough axis remains east of the region keeping
the heart of the coldest air east as well. Towards the end of the
long term mid-level heights will start to rise across Ohio (576-580
dam). This will equate to rising high temperatures and above normal
temperatures Tuesday through Wednesday.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Slow moving boundary will continue to plague aviation concerns.
Thunderstorms containing IFR will affect TAF sites tonight. CVG
and LUK will see the most impact to start being near the
boundary. Northern sites will receive somewhat weaker
thunderstorms later tonight as the boundary lifts north of the
Ohio River.
A potent wave of low pressure will travel up the front late
tonight through Thursday. This feature will provide extra moisture
convergence and lift to result in widespread showers and embedded
thunderstorms. Model soundings indicate ceilings below 1000 ft in
the IFR category at northern sites, while southern sites CVG and
LUK enjoy slightly higher ceilings in the MVFR range. Gradual
improvement may begin at CVG after 00z Friday as the system
translates east. Winds will shift from southeast to north, with
gusts over 20 knots possible at DAY.
OUTLOOK...MVFR to IFR ceilings and visibilities likely Thursday
night into Friday morning.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Haines
AVIATION...Coniglio
Hazardous weather outlook, Oct 19, 6:06 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
706 PM EDT WED OCT 19 2016
INZ050-OHZ026-034-035-042>046-051>056-201100-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
706 PM EDT WED OCT 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
SEVERAL ROUNDS OF SHOWERS WILL LEAD TO THE POTENTIAL FOR ISOLATED
FLOODING TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SEVERAL ROUNDS OF SHOWERS WILL LEAD TO THE POTENTIAL FOR ISOLATED
FLOODING THROUGH THURSDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ058-059-066-OHZ060>065-070>074-080-082-201100-
FAYETTE IN-UNION IN-FRANKLIN IN-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-
706 PM EDT WED OCT 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
SEVERAL ROUNDS OF SHOWERS AND SOME THUNDERSTORMS WILL LEAD TO THE
POTENTIAL FOR ISOLATED FLOODING TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SEVERAL ROUNDS OF SHOWERS AND SOME STORMS WILL LEAD TO THE
POTENTIAL FOR ISOLATED FLOODING THROUGH THURSDAY EVENING.
ISOLATED SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY WITH DAMAGING
WINDS THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ073>075-080-KYZ089>100-OHZ077>079-081-088-201100-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-ADAMS-SCIOTO-
706 PM EDT WED OCT 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT.
SEVERAL ROUNDS OF SHOWERS AND SOME THUNDERSTORMS WILL LEAD TO THE
POTENTIAL FOR ISOLATED FLOODING TONIGHT. A FEW SEVERE STORMS WILL
ALSO BE POSSIBLE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SEVERAL ROUNDS OF SHOWERS AND SOME STORMS WILL LEAD TO THE
POTENTIAL FOR ISOLATED FLOODING THROUGH THURSDAY EVENING.
ISOLATED SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY WITH DAMAGING
WINDS THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 19, 4:22 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
522 PM EDT WED OCT 19 2016
INZ073-192200-
RIPLEY IN-
522 PM EDT WED OCT 19 2016
...A STRONG THUNDERSTORM WILL AFFECT RIPLEY COUNTY UNTIL 600 PM
EDT...
AT 522 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR VERNON...
MOVING EAST AT 30 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
NICKEL SIZE HAIL...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
BATESVILLE...VERSAILLES...OSGOOD...HOLTON...NAPOLEON...OTTER
VILLAGE...FRIENDSHIP...BENHAM...VERSAILLES LAKE...NEW MARION...
REXVILLE...OLEAN AND BALLSTOWN.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3919 8544 3929 8519 3896 8513 3893 8545
TIME...MOT...LOC 2122Z 254DEG 24KT 3905 8552
AR
Local storm report, Oct 19, 5:39 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
639 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL ABERDEEN 38.91N 84.99W
10/19/2016 E3.00 INCH OHIO IN LAW ENFORCEMENT
&&Local storm report, Oct 19, 5:51 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
651 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG DILLSBORO 39.02N 85.06W
10/19/2016 DEARBORN IN LAW ENFORCEMENT
A FEW TREES DOWN
&&Local storm report, Oct 19, 6:15 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
715 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 S UNION 38.94N 84.67W
10/19/2016 M1.00 INCH BOONE KY TRAINED SPOTTER
&&Local storm report, Oct 19, 6:30 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
730 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL INDEPENDENCE 38.95N 84.55W
10/19/2016 M1.75 INCH KENTON KY PUBLIC
&&Local storm report, Oct 19, 6:43 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
743 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG BURLINGTON 39.02N 84.72W
10/19/2016 BOONE KY LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS CENTRAL PORTIONS OF BOONE
COUNTY
&&Event by event
1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Clermont
- When
- October 19, 7:05 PM EST to 7:15 PM EST
- Where
- Clermont County, 0.69 mi S of Pt Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.890, -84.230
One tree was knocked down near Point Pleasant.
Flash Flood, Clermont
- When
- October 19, 9:11 PM EST to 11:00 PM EST
- Where
- Clermont County, 0.58 mi NE of Saltair to 0.47 mi NE of Saltair
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.925, -84.141
High water was reported at the intersection of State Routes 222 and 232.
Flood, Pickaway
- When
- October 19, 10:48 PM EST to 11:48 PM EST
- Where
- Pickaway County, 0.21 mi WNW of Atlanta to 0.19 mi W of Atlanta
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 39.571, -83.184
Water was reported over Locust Grove Road between U.S. 22 and Ohio Route 207 near Williiamsport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, October 19, 20161 death · 1 event
- Flash Flooding and Hail in Kentucky, October 19, 2016$137,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Indiana, October 19, 2016$88,000 · 3 in hail · 16 events
- Flooding and Hail in Indiana, October 19, 2016$44,000 · 1.25 in hail · 10 events
- Flash Flooding and Flood in Missouri, October 19 to 20, 2016$3,000 · 1.25 in hail · 22 events
- Flash Flood and Hail in Illinois, October 19 to 20, 201656 kt wind · 4 events
- Hail in Illinois, October 19, 20161 in hail · 4 events
- Hail in Missouri, October 19, 20161.75 in hail · 2 events
- Frost and Freeze in California, October 19, 20161 event
- High Wind in Alaska, October 19, 201663 kt wind · 1 event
- Debris Flow in Colorado, October 19, 2016$5,000 · 1 event
- Hail in Oklahoma, October 19, 20161 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658227, 658225, 658226.